Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Bismarck, ND

July 20, 1999Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 1999, 8:29 PM MDT for Dunn County, North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 1999, 8:29 PM MDT (02:29 UTC)
Expired
Jul 20, 1999, 9:30 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:45 PM MDTHail 0.75Halliday, ND
Jul 20, 8:45 PM MDTThunderstorm Wind 52Halliday, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2675 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2675 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBIS 210233 RRA
SVRBIS
NDC025-210330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM MDT TUE JUL 20 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 930 PM MDT

* AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 3 MILES NORTHWEST OF    
  HALLIDAY NEAR WERNER...OR ABOUT 39 MILES NORTHEAST OF              
  DICKINSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HALLIDAY AT 835 PM MDT
  DODGE AT 850 PM
  MARSHALL AT 850 PM

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 4749 10243 4731 10250 4722 10215 4746 10220

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 20 1999

PROBLEM IS WHETHER TO KEEP TSTMS IN FCST TON. BEST CHC IS IN THE
WEST WHERE INSTABILITY IS GREATEST NEAR SFC LOW/PRESENT SVR WATCH.
BUT...CONVECTIVE TEMPS OVER BIS AND SURROUNDING UPPER AIR SITES IS
UPPER 80S. WE ARE APPROACHING THESE TEMPS ATTM. CURRENT DWPTS IN THE
60S TO LOWER 70S - PLENTY OF LOW LEVEL MOISTURE...BUT UPPER 50S AND
LOW 60S FARTHER WEST. LIS WERE ALL BELOW ZERO THIS AM WITH PLENTY OF
CAPE AVAILABLE. ETA AND NGM ADVERTISE A SHORTWAVE MOVING ACROSS SRN
ND THIS EVE/OVERNIGHT...BUT BARELY A CU FIELD SEEN. SAME AIRMASS AS
YESTERDAY AND TSTMS BARELY MADE IT INTO ND. THEREFORE...WL PUT POPS
ONLY IN THE FAR WEST. MAY MENTION POSSIBLY SEVERE.

WED LOOKS MS AND HOT. ANOTHER STRONG SHORTWAVE RIDES OVER THE H5
RIDGE AND AFFECTS MAINLY NRN ND. WL GO SLIGHTLY HIGHER POPS THERE
FOR WED NIGHT. FOR THU...H7 CAP MOVES INTO ND AND THNK THIS IS SET
UP FOR MUCH OF THE WEEKEND. MAY BE A BIT OF A BREAKDOWN OF RIDGE ON
SUN WITH ANOTHER STRONG SHORTWAVE...SO PUT CHC TSTMS AND SLIGHLY
COOLER ON SUN.

.BIS...NONE.
JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:59 PM MDTSevere Thunderstorm WarningBISGolden Valley61 min
Jul 20, 7:11 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jul 20, 7:25 PM MDTSevere Thunderstorm WarningBISBillings, Dunn65 min
Jul 20, 8:15 PM MDTSevere Thunderstorm WarningBISBillings60 min
Jul 20, 8:52 PM MDTSevere Thunderstorm WarningBISMercer53 min
Jul 20, 9:22 PM MDTSevere Thunderstorm WarningBISMcKenzie53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.